Her White Blood Count Was Dangerously Low. Was Med School Still Safe?

In Neonagere’s office, he first spoke with an apprentice, who disappeared after taking a complete history and performing an examination and then came back with the young doctor the patient had talked to on the phone. A distant part of his brain noticed that his doctor was younger than him.

The hematologist seated the patient and slowly found out what he knew. In someone who is otherwise healthy, whose other types of blood are fine, such severe deterioration in neutrophils – known clinically as neutropenia – is usually caused by a drug. There were other possibilities. Nutritional deficiencies can do this. Inadequate vitamin B12 or copper can affect blood volume. Some viral infections – HIV, mono, hepatitis – also. And they will look for them. But his money was on a drug. The doctor knew that Adarald was the only medication the patient regularly took; She had a history of ADHD and nothing was found in the medical literature linking Neonagere to neutropenia. Nevertheless, hematologists emphasized, this was the most likely cause of her isolated neutropenia.

They will look for infection. They will check the level of its vitamins and minerals. And if all these were normal, then the next step would be a bone marrow biopsy. The doctor hoped that this would be normal – with lots of blood cells of all types being formed and released. Her first hematologist was correct that a cancer or disease process affecting the production of these vital defenders was possible – but it was very unlikely, in Neogere’s opinion, given how healthy and felt the patient was. Meanwhile, he must stop Adderall.

The following week was busy as the student was ready to resume the medical-school part of his education. In a few days, she would begin to learn to take care of sick patients in the hospital, and she needed her immune system to function. He saw the test results coming back. Vitamin levels were normal. He did not have any virus. And so on Friday the student went back to Nongere’s office for a bone marrow biopsy. The doctor suggested doing it in the operating room of the hospital in an unconscious state. No, the patient insisted. They would do it in the office. It was a difficult process, but the patients wanted to end it. He needed an answer and some more neutrophils before he could safely be present around the sick patients in the hospital.

The results came back faster than he had expected. A wave of weakness forced her to sit as she read the result: normal. There was no indication of leukemia or any other process that might affect his body’s ability to make neutrophils. And she was making a healthy amount of all white blood cells, including neutrophils. This meant that whatever was happening to those warrior cells was happening after leaving the safety of the bone marrow and entering the bloodstream. What would you expect if you had this reaction to a drug. Many drugs can cause neutropenia. Some drugs directly destroy these fighter cells. Some trigger an immune response so that these cells mistake and attack them for the attack of pathogens on other parts of the body’s defense system.

If it was a reaction to a drug, stopping it would allow the cell count to rebound, sometimes almost immediately. Neutrophils have a very short lifespan, and a full complement of new cells is released from the bone marrow every day. The student was anxiously waiting for his next blood. Can stopping Adderall get him back to normal?

Source link

Leave a Comment